Talk

Advanced search

Mumsnet hasn't checked the qualifications of anyone posting here. If you have medical concerns, please seek medical attention; if you think your problem could be acute, do so immediately. Even qualified doctors can't diagnose over the internet, so do bear that in mind when seeking or giving advice.

Any pharmacists/clever people can help?

(27 Posts)
luggie Wed 22-Mar-17 09:48:38

I take HRT, and the oestrogen comes from a pump pack. I have just renewed my prescription and the pump pack is different. I've always had the pump pack called Estrogel, and it's manufactured by Besins, Brussels. But this pump pack looks totally different and it's called Oestrodose. The active ingredients are all identical, 0.6% estradiol per dose, and it's the same 64 does per pack. But it says that it has been repackaged here in the UK, under licence.

The thing is, since starting the new pump pack I have been feeling really off again. Sleep is bad and I feel sweaty, and anxious.

Am I using the same product? Or am I being fobbed off with a cheaper, inferior product?

Why are medicines repackaged anyway?

PollyPerky Wed 22-Mar-17 10:06:24

Hi there I've used the same product for 8 years. Sometimes it's packaged as Oestrodose and other times as Oestrogel.

I find I get Oestrogel from the upmarket pharmacies and Oestrodose from smaller pharmacies. It may be something to do with cost to the pharmacy from their supplier.

However, it IS the same stuff. Quality control of drugs is important and they can't sell anything that isn't the same. There may be a small difference in the actual carrier products ,for example the alcohol base it's in. (If you have both types read the ingredients list.)

I understand that some pharma companies import drugs in large quantities then repackage. But they still have to go through Quality Control (I know people who work in the industry doing exactly that.)

If you have just started using HRT then it's likely to be your own hormones that are being erratic and you might need to increase the dose a bit to get relief.

luggie Wed 22-Mar-17 10:11:29

Hi polly, thank you for that. My previous prescription was from a pharmacy near Harley Street, so that would be a fairly upmarket one I suppose.

I have been using it for nearly 9 months and felt that I had settled on it nicely with just a few ups and downs. But this 'down' feels really bad, like back in the early days.

luggie Wed 22-Mar-17 10:34:34

Also, I'm already on 4 pumps which is the hihest dose. My period is due in the next few days and I feel shakey, and nauseous but asos hungry all the time. It feels very like I did when I had morning sickness. I also slept badly last night.

So I don't know what is happening as for the last few months I haven't had these problems each month at all.

PollyPerky Wed 22-Mar-17 10:51:19

Yeah that's where I get some of mine too.
They always have Oestrogel.

Are you also using a progestogen? That might account for the PMS type hunger.

4 pumps is a lot. Maybe try reducing? It may have built up in your system so you need less now. When I first used it I found 2 pumps made me feel nauseous so I split the dose morning /evening and that sorted it. I still do this regime now.

luggie Wed 22-Mar-17 11:08:06

I do use 100mg utrogestan for 7 days from the 1st of each month. I'm usually fine with it though. I see Professor Studd for this HRT schedule. But my own period still comes at around the 25th of each month too.

PollyPerky Wed 22-Mar-17 11:29:02

So you are still very much peri with a regular cycle?
And you now have 2 periods in a month- the withdrawal bleed and a natural period?

Has he put you on 4 pumps for any good reason? I think you need to go back to him and discuss. It's just that 4 pumps for someone still with a natural cycle sounds a huge amount and the 7 days Utrogestan is quite a small amount for that amount of oestrogen plus what's there from your own cycle. Are you sure you are having a natural cycle and it's not breakthrough bleeding from the HRT regime?

luggie Wed 22-Mar-17 12:12:13

I mainly need HRT for dreadful PMS like symptoms + low mood and anxiety. He says that 3-4 pumps are best for suffering with mood issues. Even on 4 pumps my oestrogen level was only 602 p/mol last time.

I am on a low dose of utrogestan because I am severely intolerant to it.

I don't think it's break through bleeding as it arrives very regularly on the 25th/26th of each month. Though it is very, very light and only lasts a couple of days, but it's been like that for a couple of years now.

2 months ago my own period came on time. very light. But then I didn't have a withdrawl bleed after stopping the utrogestan. Last month my period came, very light, but then I did have a withdrawl bleed after using utrogestan, which actually started on day 4 of taking it. It was slightly heavier than my own period, but no other problems.

PollyPerky Wed 22-Mar-17 12:14:28

I'd go back and ask him.

Has anyone suggested the option of Qlaira- a BC pill that is sometimes prescribed for younger women with PMS symptoms as an alternative to HRT?

befairdontjudge Wed 22-Mar-17 12:29:16

I find Oestrodose pump dose varies. Often. I guess and give myself a tiny bit extra. Also Google "bioavailability" different makes of drugs can vary.

PollyPerky Wed 22-Mar-17 12:35:22

It really, really shouldn'tsmile
Family member is in quality control for pharma and the regulations are very strict.

luggie Wed 22-Mar-17 12:53:34

I tried 2 different bcps, and felt dreadful after initially feeling good. I do know about qlaira.

The last couple of days I have felt so down, and with a niggling headache. And now this sickly hunger feeling. To me this indicates low oestrogen and progesterone causing problems.

The gel in the oestradose pump seems slightly more watery to me.

luggie Wed 22-Mar-17 12:55:05

I think the re-packagers buy it in bulk from Bestins, and then repackage it here in the UK. I don't know why?

PollyPerky Wed 22-Mar-17 13:10:32

If it is more watery it still shouldn't affect the amount being absorbed.
I don't know...sickly feelings for me were caused by too much oestrogen.
I've read lots of threads like yours on another meno forum (Menopause Matters) and I know that younger women in peri being treated with high oestrogen by Studd or anyone , tbh, have problems.
You've got nothing to lose by dropping the dose for a few days to see if it helps.
Is the idea of the high dose to prevent ovulation and upset your cycle?

befairdontjudge Wed 22-Mar-17 13:36:08

Yes I worked in Pharma too Clinical Trials so yep know about Regulatory Affairs Depts. I agree that it should not affect it but in my experience it does. I have.seen other threads on Menopause Matters too about Ostetodose. I am not convinced I get a consistent dose with Oestrodose hence why I sometimes do a best guess.

befairdontjudge Wed 22-Mar-17 13:37:19

Hehehe Polly you and I could set up a bioidentical consultancy service!

PollyPerky Wed 22-Mar-17 13:44:59

grin

PollyPerky Wed 22-Mar-17 13:46:44

I just wonder why local chemists buy in Oestrodose and 'posh' ones buy Oestrogel? It's either a supply issue or a cost issue. (I pay for my own as a private script so the cost is the same for me whichever.)

luggie Wed 22-Mar-17 14:00:05

Oestrodose MUT be cheaper, else why would some pharmacies buy it?

I THOUGHT I was getting a script for an identical product, because I actually took it into the pharmacy to show them because they didn't know what I was talking about. It took them a while to find it on their stockists system but they told me it would the same.

But then the oestrodose arrived instead. I wonder if they saw both products on their system but just went for the cheaper one.

I'm assuming that if the company in Doncaster is buying it in bulk, they can get a cheaper price for it, and pass on that saving to the pharmacy.

There must be profit in it for the Doncaster company to repackage it.

PollyPerky Wed 22-Mar-17 14:26:37

My script always says Oestrogel and I take whatever the pharmacy has. Over the years there has been the occasional shortage due to supply issues and I was given Oestrodose as 'the only one available' type of thing . However, it seems to be that large pharmacies and private hospital pharmacies get the 'gel' and others buy in the 'dose'.

befairdontjudge Wed 22-Mar-17 14:32:28

Luggie your best bet if you cannot get the gel is use your common sense and judge the correct amount as I do. I agree there should be a difference yet they definitely are different. There was a thread on Menopause Matters that came to this conclusion too.

luggie Wed 22-Mar-17 15:37:11

I wish I knew what the 'dose' costs, as opposed to the 'gel' for pahrmacies.

befairdontjudge Wed 22-Mar-17 15:51:55

There is an NHS Tarriff book which would answer this question.

PollyPerky Wed 22-Mar-17 16:01:26

The gel is priced on the Menopause Matters HRT items list and is around £4.20. I pay around £10 as it's a private script. It does differ in price according to the pharmacy mark up.

luggie Wed 22-Mar-17 22:07:57

Why is it that they repackage the product though? What's in it for them?

Join the discussion

Registering is free, easy, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.

Register now »

Already registered? Log in with: